Missouri, 2015

Flash Flooding in Missouri, July 27, 2015

July 27, 2015 · NWS EAX · 3 events in 2 counties and zones

Thunderstorms brought heavy rain and flash flooding to northeastern Missouri during the afternoon of July 27th.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS EAX wrote it up.

Thunderstorms brought heavy rain and flash flooding to northeastern Missouri during the afternoon of July 27th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Kansas City, MO wrote its last area forecast discussion before the first event at Jul 27, 3:16 PM CST, 38 minutes earlier.

Area forecast discussion, Jul 27, 3:16 PM CST, 38 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
416 PM CDT MON JUL 27 2015

.DISCUSSION...
Issued at 416 PM CDT MON JUL 27 2015

Tonight - Wednesday:

Most likely the most active portion of the next 7 days spanning
oppressive heat and humidity with active convection.

For the late afternoon into the early evening hours will focus on
convection developing along a weak warm front best seen in visible
satellite imagery. This boundary extends from the intersection of an
outflow boundary from the IA thunderstorm complex along the MO/IA
border northwest of IRK southeast through northeast Macon county.
Expect convection to develop/roll southeast along this boundary for
the next few hours. Gusty winds to 50 mph and very heavy rainfall.

The rest of the CWA can expect a quiet but sultry night which will
transition to oppressive heat and humidity on Tuesday. No change is
expected in the airmass for tomorrow...and likely even a tad hotter
as 925mb temperatures increase by 1-2C due to a more westerly
component to the boundary layer winds. Given a 4th day of these
conditions for a handful of additional counties have expanded the
Excessive Heat Warning eastward and extended the current advisory
for all but the far northwest CWA through 02z Wednesday.

The weather will become active again beginning late Tuesday
afternoon and continuing through the night. As noted yesterday a
fairly stout mid/upper level shortwave will track east across the
Northern Plains/Upper MS Valley flattening the upper level ridge
axis in the process. Falling heights will allow an associated cold
front to press southeast, reaching far northwest MO by late
afternoon. Operational models have slowed the advancement of the
front a tad but are in good agreement on timing through Tuesday
night. Expect at least a broken convective line to form in response
to MUCAPES in excess of 3000J/kg and modest low level convergence.
While the 0-6km bulk shear of 20-30kt is marginal for supporting
rotating updrafts believe the high instability may be sufficient for
a few severe cells. After peaking by late evening expect the
activity to gradually weaken as it slides southeast overnight. So
highest PoPs will be across the northern 1/2 of the CWA.

Will leave low chance PoPs across the southern CWA Wednesday morning
as the cold front exits the region. Cooler temperatures, i.e. read
seasonal, and drier air will be ushered in by weak high pressure.

Thursday - Monday:

The Central/Southern Plains dome of high pressure will retrograde
westward with general troughing from Hudson Bay through the OH
Valley. This will leave northwest flow from the Northern Rockies
through the Mid MO Valley. Operational models are pretty clear on
this overall flow pattern. What isn't clear or at least they can't
agree on timing and location are the weak/embedded
shortwaves/vorticity maxima which typically accompany this type of
pattern. Also don't see any discernible frontal boundaries. With
that in mind will stick with a blended model approach with any rain
chances more likely across the northern CWA which will be closest to
the stronger upper flow. Expect seasonal temperatures during this
period.

&&

.AVIATION...(For the 18Z TAFS through 18Z Tuesday Afternoon)
Issued at 1240 PM CDT MON JUL 27 2015

Will maintain VFR forecast with southerly winds increasing late
Tuesday morning.

Could see a few sprinkles over northwest MO this afternoon. Will
monitor the isolated convective cells that just popped up east of KMHK.
Don't think they'll last too long so will maintain a dry forecast at
the terminals. Convective cloud debris, bases aoa 12k ft, will spread
east across northern/west central MO this afternoon with few clouds
after it clears.

&&

.EAX WATCHES/WARNINGS/ADVISORIES...
KS...EXCESSIVE HEAT WARNING until 9 PM CDT Tuesday for KSZ057-060-
     103>105.

     HEAT ADVISORY until 9 PM CDT Tuesday for KSZ025-102.

MO...EXCESSIVE HEAT WARNING until 9 PM CDT Tuesday for MOZ028-029-
     037>040-043>046-053-054.

     HEAT ADVISORY until 9 PM CDT Tuesday for MOZ005>008-013>017-
     020>025-030>033.

&&

UPDATE...MJ
DISCUSSION...MJ
AVIATION...MJ
Hazardous weather outlook, Jul 27, 4:42 AM CST, 11 hours 12 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
542 AM CDT MON JUL 27 2015

KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040-
043>046-053-054-281045-
ATCHISON KS-MIAMI-LINN KS-DONIPHAN-LEAVENWORTH-WYANDOTTE-JOHNSON KS-
ATCHISON MO-NODAWAY-WORTH-GENTRY-HARRISON-MERCER-PUTNAM-SCHUYLER-
HOLT-ANDREW-DE KALB-DAVIESS-GRUNDY-SULLIVAN-ADAIR-BUCHANAN-CLINTON-
CALDWELL-LIVINGSTON-LINN MO-MACON-PLATTE-CLAY-RAY-CARROLL-CHARITON-
RANDOLPH-JACKSON-LAFAYETTE-SALINE-HOWARD-CASS-JOHNSON MO-PETTIS-
COOPER-BATES-HENRY-
542 AM CDT MON JUL 27 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST...NORTH CENTRAL AND
WEST CENTRAL MISSOURI...AS WELL AS EXTREME EASTERN KANSAS.

.DAY ONE...TODAY AND TONIGHT

 DANGEROUS HEAT TODAY WITH HEAT INDEX VALUES BETWEEN 105 AND 108.

 MORE DETAILED INFORMATION CAN BE ACCESSED AT...
 HTTP://WWW.WEATHER.GOV/EAX/HWO

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

 HAZARDOUS HEAT AGAIN EXPECTED ON TUESDAY.

 A FEW STRONG STORMS AND LOCALLY HEAVY RAIN ARE POSSIBLE TUESDAY
 NIGHT AND WEDNESDAY.

 MORE DETAILED INFORMATION CAN BE ACCESSED AT...
 HTTP://WWW.WEATHER.GOV/EAX/HWO

In the hours before

Special weather statement, Jul 27, 2:35 PM CST, 1 hour 19 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
335 PM CDT MON JUL 27 2015

MOZ007-008-016-017-272115-
PUTNAM MO-SULLIVAN MO-ADAIR MO-SCHUYLER MO-
335 PM CDT MON JUL 27 2015

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN SULLIVAN...
SOUTHWESTERN SCHUYLER...PUTNAM AND NORTHWESTERN ADAIR COUNTIES UNTIL
415 PM CDT...

AT 335 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 7
MILES NORTH OF GREEN CITY...OR 8 MILES SOUTHEAST OF UNIONVILLE...
MOVING NORTHEAST AT 5 MPH.

DIME SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
UNIONVILLE...GREENTOP...GREENCASTLE...WORTHINGTON...LIVONIA...LEMONS
AND GREEN CASTLE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

&&

LAT...LON 4030 9253 4022 9288 4058 9324 4059 9273
TIME...MOT...LOC 2035Z 231DEG 6KT 4037 9291

LEIGHTON

The radar

The Des Moines radar (KDMX), 169 km away, was scanning. The volume nearest the first event began at 21:56 UTC.

Open the radar archive at this moment

Event by event

3 flash flood. Local standard time, as filed.

Flash Flood, Schuyler

When
July 27, 3:54 PM CST to 7:54 PM CST
Where
Schuyler County, 1.05 mi E of Lancaster to 0.7 mi ENE of Lancaster
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
40.520, -92.500

Water was over Highway 136 east of Lancaster.

Flash Flood, Schuyler

When
July 27, 3:54 PM CST to 7:54 PM CST
Where
Schuyler County, 1.05 mi W of Lancaster to 1.08 mi W of Lancaster
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
40.520, -92.540

Water was over Highway 136 east of Highway 63.

Flash Flood, Adair

When
July 27, 5:01 PM CST to 9:01 PM CST
Where
Adair County, 0.58 mi WSW of Connelsville to 0.59 mi SE of Connelsville
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
40.276, -92.710

Highway 149 in the Connelsville area was barricaded due to high water.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2015Every state in 2015This day in weather historyWarnings in Missouri, July 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 595342, 595343, 595344.